Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 136, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 19, 2016, 3:16 PM CDT for Hancock County, Kossuth County, Wright County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2016, 3:16 PM CDT (20:16 UTC)
- Expired
- Aug 19, 2016, 4:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Kossuth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -260 m²/s²
- 0-3 km storm-relative helicity
- -249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:07 PM CDT, 9 minutes earlier.
Area forecast discussion, Aug 19, 3:07 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 307 PM CDT Fri Aug 19 2016 .DISCUSSION.../Tonight through Friday/ Issued at 307 PM CDT Fri Aug 19 2016 Isolated to scattered storms have been ongoing much of the day in area of theta-e advection ahead of a cold front expected to drop through the CWA tonight. Deep layer shear is minimal, with strong instability in place and a large amount of moisture. Had one warned storm earlier, with dime size hail otherwise mainly heavy rain and lightning have been the threats with the storms. PWATS around 1.7 inches across the CWA with some training of storms as storm motions parallel to the boundaries they continue to form along. Two main boundaries of note with storm formation, the first to the south along Hwy 30 closer to the sfc low and more along a somewhat inverted trough feature. Otherwise further north storms firing closer to the wind shift line ahead of the main cold front still across MN/SD. First impulse of energy aloft approaching the area by early this evening and expect additional development with storms becoming more widespread toward 00Z. With the minimal shear not expecting much severe with an isolated strong to severe storm possible due to the large amount of instability. Again the heavier rainfall more likely an issue, especially if get some training or another stronger storm over an area that already saw heavy rainfall early today along a Fort Dodge to Hampton line. As main upper level trough digs into the region, more widespread precipitation expected overnight with instability waning and more showers with isolated storms expected. This precip area to slowly shift eastward toward early Saturday and may linger across the east into the morning hours. Much cooler air moving in aloft with the clouds/precip chances will keep temps much cooler for Saturday with highs only in the upper 60s to mid 70s. Soundings indicating potential for a pop-up shower/thunderstorm across the northeast with the main trough overhead into Saturday afternoon as well. Otherwise westerly to northwesterly upper level flow pattern expected through the weekend with a large area of cool Canadian high pressure over the region. This will bring dry and cool conditions into early next week. Return flow to kick back in as an upper level trough moves along the US/Canadian border into the middle portion of next week which will allow for moisture/warmth to push back into the region. Therefore next precip chances with this setup into Tuesday through the end of the week as the upper trough digs southeastward into the northern plains. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 106 PM CDT Fri Aug 19 2016 Thunderstorm chances to spread across the entire forecast area by this evening, with widespread showers and storms expected for much of the overnight hours. CIGS to drop into the MVFR possibly IFR overnight. More isolated activity possible into Saturday, but hit the greatest chances for precipitation with the terminal forecasts. Winds to shift around to the north to northwest into Saturday and picking up some toward mid-day. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Beerends LONG TERM...Beerends AVIATION...Beerends
Hazardous weather outlook, Aug 19, 3:53 AM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 353 AM CDT FRI AUG 19 2016 IAZ023>026-033>037-044>048-057>060-070>072-081-082-092-093-200900- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 353 AM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE EARLY THIS MORNING. LATE THIS AFTERNOON INTO TONIGHT...SCATTERED TO WIDESPREAD THUNDERSTORMS ARE LIKELY. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST WITH THE PRIMARY THREAT OF DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING MAINLY ALONG AND EAST OF INTERSTATE 35. THUNDERSTORMS RETURN TO THE AREA FROM TUESDAY THROUGH THURSDAY OF NEXT WEEK. LATER FORECASTS WILL BETTER DETAIL THE THREAT FOR ANY SEVERE WEATHER DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT. IAZ004>007-015>017-027-028-038-039-049-050-061-062-073>075- 083>086-094>097-200900- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 353 AM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE EARLY THIS MORNING. LATE THIS AFTERNOON INTO TONIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED. A MARGINAL RISK OF SEVERE THUNDERSTORMS IS FORECAST WITH THE PRIMARY THREAT OF DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING MAINLY ALONG AND EAST OF INTERSTATE 35. THUNDERSTORMS RETURN TO THE AREA FROM TUESDAY THROUGH THURSDAY OF NEXT WEEK. LATER FORECASTS WILL BETTER DETAIL THE THREAT FOR ANY SEVERE WEATHER DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REV
In the hours before
Special weather statement, Aug 19, 10:57 AM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 AM CDT FRI AUG 19 2016
IAZ025-026-035>037-191645-
FRANKLIN IA-WEBSTER IA-WRIGHT IA-HARDIN IA-HAMILTON IA-
1057 AM CDT FRI AUG 19 2016
...LINE OF STRONG STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH
AND DIME SIZE HAIL...
AT 1056 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR HAMPTON TO 8 MILES SOUTHWEST OF
EAGLE GROVE. MOVEMENT WAS EAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
IOWA FALLS...HAMPTON...EAGLE GROVE...ACKLEY...SHEFFIELD...BIG WALL
LAKE...ALDEN...BADGER...DOWS...LATIMER...COULTER...VINCENT...
WOOLSTOCK...GENEVA...ROWAN...BRADFORD...HANSELL...CHAPIN...POPEJOY
AND GALT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES.
&&
LAT...LON 4250 9303 4252 9409 4261 9415 4265 9401
4264 9397 4266 9397 4276 9355 4291 9312
4291 9303
TIME...MOT...LOC 1556Z 253DEG 31KT 4270 9330 4257 9399
KOTENBERGSpecial weather statement, Aug 19, 12:35 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT FRI AUG 19 2016
IAZ027-028-038-039-050-191815-
BREMER IA-TAMA IA-BLACK HAWK IA-BUTLER IA-GRUNDY IA-
1235 PM CDT FRI AUG 19 2016
...LINE OF STRONG STORMS MAY PRODUCE DIME SIZE HAIL AND WIND
GUSTS IN EXCESS OF 40 MPH...
AT 1234 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR CLARKSVILLE TO 7 MILES EAST OF
ELDORA.
MOVEMENT WAS EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CEDAR FALLS...WAVERLY...GRUNDY CENTER...PARKERSBURG...REINBECK...
CLARKSVILLE...SHELL ROCK...DIKE...JANESVILLE...WELLSBURG...NEW
HARTFORD...HOLLAND...STOUT...MORRISON AND WAVERLY MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .
&&
LAT...LON 4226 9252 4230 9300 4239 9300 4280 9264
4279 9245
TIME...MOT...LOC 1734Z 269DEG 18KT 4277 9259 4235 9296
KOTENBERGSpecial weather statement, Aug 19, 1:11 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
111 PM CDT FRI AUG 19 2016
IAZ028-038-039-050-191900-
BREMER IA-TAMA IA-BLACK HAWK IA-GRUNDY IA-
111 PM CDT FRI AUG 19 2016
...LINE OF STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 40 MPH...
AT 111 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR TRIPOLI TO NEAR REINBECK. MOVEMENT WAS
EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...WAVERLY...EVANSDALE...JESUP...LA PORTE
CITY...HUDSON...SUMNER...DENVER...REINBECK...TRIPOLI...DIKE...ELK RUN
HEIGHTS...WATERLOO MUNICIPAL AIRPORT...CROSSROADS MALL...UNI-DOME AND
MCLEOD CENTER...JANESVILLE...WASHBURN...DUNKERTON AND READLYN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4230 9230 4219 9230 4227 9267 4256 9260
4256 9255 4276 9255 4286 9208 4247 9208
4247 9206 4230 9206
TIME...MOT...LOC 1811Z 268DEG 23KT 4276 9233 4228 9254
KOTENBERGLocal storm report, Aug 19, 1:26 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
126 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HEAVY RAIN NEW HARTFORD 42.57N 92.62W
08/19/2016 M2.24 INCH BUTLER IA STORM CHASER
GRAVEL ROADS UNDER LOW WATER, SEVERAL LARGE
PUDDLES IN TOWN MINOR BLACKTOP STREET
FLOODING. THE DURATION OF THE HEAVY RAIN
EVENT WAS 20 MINUTES.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Aug 19, 1:59 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
159 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN 2 S EAGLE GROVE 42.64N 93.90W
08/19/2016 M3.51 INCH WRIGHT IA PUBLIC
REPORT VIA SOCIAL MEDIA. THE DURATION OF THE
HEAVY RAIN EVENT WAS 6 HOURS.
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Aug 19, 3:08 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 308 PM CDT FRI AUG 19 2016 IAZ005-016-024-025-192045- WRIGHT IA-HUMBOLDT IA-KOSSUTH IA-HANCOCK IA- 308 PM CDT FRI AUG 19 2016 ...STRONG STORM IN NORTH CENTRAL IOWA... AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF BRITT...OR 13 MILES SOUTHEAST OF ALGONA...MOVING EAST SOUTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELMOND...ELM LAKE...KANAWHA...KLEMME...CORWITH...LU VERNE...ROWAN... GOODELL...ST. BENEDICT...SEXTON AND BELMOND MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4304 9350 4270 9350 4290 9412 4308 9407 TIME...MOT...LOC 2007Z 280DEG 27KT 4298 9400 ZOGG
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:31 PM CDT | Special Weather Statement | DMX | Bremer | 44 min |
| Aug 19, 9:30 AM CDT | Special Weather Statement | DMX | Wright | 45 min |
| Aug 19, 9:59 AM CDT | Special Weather Statement | DMX | Hamilton | 46 min |
| Aug 19, 10:05 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 40 min |
| Aug 19, 10:16 AM CDT | Special Weather Statement | DMX | Wright | 44 min |
| Aug 19, 10:57 AM CDT | Special Weather Statement | DMX | Franklin | 48 min |
| Aug 19, 11:41 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 49 min |
| Aug 19, 12:35 PM CDT | Special Weather Statement | DMX | Grundy | 40 min |
| Aug 19, 1:11 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer | 49 min |
| Aug 19, 3:08 PM CDT | Special Weather Statement | DMX | Wright | 37 min |
| Aug 19, 4:24 PM CDT | Flash Flood Warning | DMX | Hancock, Kossuth, Winnebago | 6 hr |
| Aug 19, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Webster | 19 min |
| Aug 19, 5:49 PM CDT | Flash Flood Warning | DMX | Hamilton, Humboldt, Webster, Wright | 6 hr |
| Aug 19, 6:10 PM CDT | Special Weather Statement | DMX | Hamilton | 35 min |
| Aug 19, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 41 min |
| Aug 19, 6:59 PM CDT | Special Weather Statement | DMX | Story | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.